- Health Solutions
- Diet & Nutrition
- Skin Care
- Healthy Living
You are hereHome › Statins: Your Questions, Answered
Statins: Your Questions, Answered
Statins: Your Questions, Answered
Q. Will dietary supplements interact or interfere with my statin medication?
A. Yes, statin medications may interact with certain dietary supplements. Statins are metabolized in the liver by cytochrome P450 enzymes. Many statins like atorvastatin (Lipitor®), lovastatin (Mevacor®) and simvastatin (Zocor®) are metabolized by a specific enzyme, cytochrome P450 3A4 (CYP3A4). Certain dietary supplements like St. John’s wort may induce this specific enzyme and cause decreased statin levels. Reduced levels of the medication can reduce its effectiveness and thereby increase the risk of high cholesterol. Grapefruit juice, on the other hand, contains certain substances that act as potent inhibitors of CYP3A4, which can increase statin drug levels. Elevated statin levels can lead to increased side effects and risk of muscle breakdown, known as rhabdomyolysis. These types of interactions and their effects depend on the specific statin medication you are taking. Additionally, statins may be used with niacin to improve cholesterol levels. However, combined use may increase the risk of muscle pain and damage. Make sure to tell your doctor or pharmacist about all the supplements you’re taking so you can avoid possible interactions.
Q. I seem more tired since I've been taking my statin medication. Is that a side effect? If it is, what can I do about it?
A. Yes, fatigue and low energy are side effects of statins. These drugs may reduce levels of coenzyme Q10, which plays a role in energy production. Consult your physician if you experience these side effects, so he/she can be aware and review your lifestyle such as exercise and sleeping habits, which may also contribute to fatigue and loss of energy.
Q. What is the most serious side effect of my statin medication that I should be aware of?
A. The most serious, well-known side effect of statins occurs in the muscles. This is known as myopathy and involves actual damage to the muscle tissue. If left untreated, myopathy can lead to a serious, even fatal, condition known as rhabdomyolysis. Patients using statins along with other cholesterol-lowering medications such as “fibrates” (gemfibrozil, for example) or niacin have an increased risk for developing myopathy and rhabdomyolysis. Consult your doctor immediately if you develop muscle pain or weakness.
Statin medications may also alter liver function. Your doctor should order routine blood tests to ensure your liver is functioning normally.
Q. When should I call my doctor if I am experiencing side effects with my statin medication?
A. You should contact your doctor immediately if you develop muscle pain or weakness or if you notice a change of color in your urine (like dark brown).
Q. Is there anything else I need to know about my statin medication?
Statin medications are widely used and effective at lowering high cholesterol. They have been shown to reduce the risk of heart attack and stroke. However, they are associated with numerous side effects, including muscle pain, fatigue, flu-like symptoms and liver damage. Always consult with a qualified healthcare professional if you notice anything unusual.
Dr. Catherine Ulbricht is one of the founders of Natural Standard, a key Wellness Times content partner. Watch this video about Natural Standard featuring Dr. Ulbricht.
Dr. Ulbricht is a cofounder of Natural Standard Research Collaboration. She serves as Senior Attending Pharmacist, Massachusetts General Hospital and Adjunct/Assistant Clinical Professor at multiple universities. She serves on the Editorial Board of Harvard Health Publications, Journal of the American Nutraceutical Association, Journal of Integrative Cancer Medicine, Pharmacy Practice News and many others. She is Editor-in-Chief of the Journal of Dietary Supplements. Her background includes experience in the areas of quality improvement, healthcare informatics, regulatory affairs, clinical trial protocol analysis and drug therapy decision-support. She has also been trained in physical therapy and chiropractic care. For more information on the Natural Standard Research Collaboration visit NaturalStandard.com.
July 12th, 2012